Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 229, NWS Midland/Odessa, TX

September 13, 2002Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 13, 2002, 7:50 PM CDT for Pecos County, Texas. It was in force for 5 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2002, 7:50 PM CDT (00:50 UTC)
Expired
Sep 18, 2002, 7:15 PM CDT
In force
5 days
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 118 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2383 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WUUS54 KMAF 140050
SVRMAF
TXC371-140145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
747 PM CDT FRI SEP 13 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 845 PM CDT

* AT 747 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED FROM   
  14 MILES NORTHEAST OF FORT STOCKTON TO 26 MILES NORTHEAST OF 
  MARATHON. RADAR SHOWED THE LINE OF THUNDERSTORMS MOVING EAST AT 45 
  MPH. THE OBSERVING SYSTEM AT THE PECOS COUNTY AIRPORT IN FORT 
  STOCKTON REPORTED 58 MPH WIND GUSTS AT 739 PM.

* FORT STOCKTON...MOTORISTS ALONG INTERSTATE 10 AND ALONG US 285 ARE 
  IN THE PATH OF THE STORM. 

DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS

LAT...LON 3107 10277 3047 10317 3017 10268 3104 10229

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:00 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Sep 13, 2:00 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT FRI SEP 13 2002

MID/UPPER LOW SPINNING OVER COLORADO THIS MORNING/AFTERNOON WITH
SHORTWAVES ROTATING AROUND IT AS IT MOVES.  RIDGE FINALLY BEING
BROKEN DOWN A LITTLE BIT OVER OUR AREA AND IS NOW CENTERED OVER THE
SOUTHEAST U.S.

SURFACE TROUGH IS BEGINNING TO TAKE SHAPE IN EASTERN NEW MEXICO AND
ALSO EXTENDS NORTH INTO SOUTHEASTERN CO AND SOUTHWESTERN KS.  ALONG
WITH THIS ARE LIS INDICATED BY MSAS ALREADY AT OR BELOW -6.
LIS TO -5 ALSO EXTEND INTO THE NORTHERN COUNTIES OF OUR CWA.
AT 500MB A SHORTWAVE IS ROTATING AROUND THE BASE OF THE TROUGH
THROUGH SOUTHERN NM THAT HAS ALREADY SET OFF A COUPLE THUNDERSTORMS
ACROSS SOUTHERN NM THIS MORNING AND CONTINUES TO INDUCE CONVECTION
IN NM AT THIS HOUR.  THIS FEATURE SHOULD AID IN THE INITIATION THIS
AFTERNOON SOUTHEAST NM.  BESIDES THAT...AT 250MB A BAND OF 50 KT OR
GREATER WINDS SHOULD MOVE OVER THE AREA LATER THIS EVENING WHICH
COULD HELP SOME OF THESE STORMS TO BECOME ORGANIZED.  LAPSE RATES
GREATER THAN 7.5C/KM ARE ALSO FORECAST BY MODELS WITH INVERTED-V
SOUNDINGS INDICATED BY THE MESOETA SUGGESTING WE MAY BE DEALING WITH
SOME SEVERE WIND GUSTS ASSOCIATED WITH THIS STORMS.  LARGE HAIL WILL
ALSO BE A THREAT WITH ANY STORMS THAT CAN GET ORGANIZED.  CONVECTION
HAS ALREADY STARTED IN NM.  THIS ACTIVITY WILL DEVELOP INTO A
SOUTHWEST TO NORTHEAST ORIENTED LINEAR GROUP OF STORMS AND TRAVEL
EAST WITH INDIVIDUAL CELLS MOVING TO THE NORTHEAST.

FOR TOMORROW...THE FRONT IS NOW FORECAST TO MOVE INTO SOUTHEAST NM
DURING THE MORNING HOURS.  THUNDERSTORMS ARE AGAIN EXPECTED TO
DEVELOP ALONG AND AHEAD OF THE FRONT TOMORROW.  THESE HOWEVER WILL
BE MAINLY TAKING PLACE IN TEXAS AS THE FRONT MOVES SOUTH THROUGH
THE PANHANDLE AND SOUTH PLAINS OF TEXAS.  THUNDERSTORMS MAY START A
BIT EARLIER TOMORROW...AND AID THE FRONT IN ITS SOUTHERN MOTION.
EXPECT AN AREA OF STORMS TO MOVE INTO OUR CWA SOMETIME BETWEEN 18Z
AND 21Z TOMORROW.  THESE THUNDERSTORMS SHOULD BE STRONG TOMORROW
TOO...AND THE POSSIBILITY FOR ISOLATED SEVERE STORMS IS THERE.
SUNDAY WE MAY HAVE POST-FRONTAL CLOUDINESS SKIES IN OUR EASTERN
ZONES WITH SOME ISENTROPIC ASCENT AT THE LOW LEVELS.  WITH THAT IN
MIND...HIGHS ON SUNDAY COULD BE MUCH LOWER IN EASTERN AREAS THAN
WHAT GUIDANCE IS CALLING.  WILL UNDERCUT GUIDANCE A TAD FOR EASTERN
AREAS DUE TO THIS.

FOR THE EXTENDED...WILL KEEP THE NEAR OR ABOVE NORMAL TEMPS AND DRY
FORECAST GOING THROUGH NEXT FRIDAY AS THE RIDGE SLOWLY TRIES TO
ESTABLISH ITSELF.

PRELIMINARY NUMBERS FOLLOW...

MAF  66/87/59/77   324-
LSA  64/86/56/74   424-
6R6  70/92/65/80   212-
MRF  57/84/53/71   3232
CNM  64/86/58/74   322-

.MAF...
TX...NONE.
NM...NONE.

SN

In the hours before

Local storm report, Sep 13, 6:11 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 PM CDT FRI SEP 13 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    12 N MENTONE              TX   60 MPH TSTM GUST
09/13/02   LOVING                         REPORTED BY PUBLIC.
Local storm report, Sep 13, 6:28 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT FRI SEP 13 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    20 W ODESSA               TX   80 MPH TSTM GUST
09/13/02   ECTOR                          REPORTED BY PUBLIC.

0625 PM    ODESSA                    TX   90 MPH TSTM GUST
09/13/02   ECTOR                          REPORTED BY PUBLIC IN
                                          WEST ODESSA.
Local storm report, Sep 13, 6:43 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT FRI SEP 13 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    KERMIT                    TX   WIND DAMAGE
09/13/02   WINKLER                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          BROKEN BRANCHES AND
                                          POWER POLES DOWN WITH
                                          60 TO 65 MPH WINDS.

0635 PM    ODESSA                    TX   90 MPH TSTM GUST
09/13/02   ECTOR                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 13, 6:51 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT FRI SEP 13 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    10 W MIDLAND              TX   60 MPH TSTM GUST
09/13/02   MIDLAND                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Sep 13, 6:55 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
655 PM CDT FRI SEP 13 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM    10 S ANDREWS              TX   60 MPH TSTM GUST
09/13/02   ANDREWS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 13, 7:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
742 PM CDT FRI SEP 13 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM    10 S ANDREWS              TX   60 MPH TSTM GUST
09/13/02   ANDREWS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0709 PM    MIDLAND                   TX   60 MPH TSTM GUST
09/13/02   MIDLAND                        REPORTED BY HAM RADIO
                                          OPERATORAT SCARBOROUGH
                                          SPORTS COMPLEX.

0710 PM    10 NW ODESSA              TX   70 MPH TSTM GUST
09/13/02   ECTOR                          WINDOWS BLOWN OUT AT
                                          PERMIAN BASIN FAIR,
                                          REPORTED BY MEDIA.

0715 PM    ODESSA                    TX   85 MPH TSTM GUST
09/13/02   ECTOR                          REPORTED BY STORM
                                          SPOTTER.

0727 PM    (MAF)MIDLAND RGNL ARPT    TX   60 MPH TSTM GUST
09/13/02   MIDLAND                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:14 PM CDTSevere Thunderstorm WarningMAFEctor61 min
Sep 13, 7:18 PM CDTSevere Thunderstorm WarningMAFEctor57 min
Sep 13, 7:25 PM CDTSevere Thunderstorm WarningMAFMartin80 min
Sep 13, 7:26 PM CDTSevere Thunderstorm WarningMAFMidland25 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.